Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 140, NWS North Platte, NE

June 26, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 26, 2020, 5:54 PM MDT for Cherry County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2020, 5:54 PM MDT (23:54 UTC)
Expired
Jun 26, 2020, 6:18 PM MDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 90 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-226 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS53 KLBF 262354
SVRLBF
NEC031-270100-
/O.NEW.KLBF.SV.W.0140.200626T2354Z-200627T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
554 PM MDT Fri Jun 26 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...

* Until 700 PM MDT.

* At 553 PM MDT, a severe thunderstorm was located 18 miles south of
  Medicine Lake, or 36 miles northwest of Mullen, moving southeast at
  10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Round Lake and Speckel Meir Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4245 10165 4257 10147 4237 10116 4217 10149
TIME...MOT...LOC 2353Z 318DEG 11KT 4246 10150 

HAIL...1.25IN
WIND...60MPH
 
$$

Buttler
2 follow-up statements
768 
WWUS53 KLBF 270009
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
609 PM MDT Fri Jun 26 2020

NEC031-270100-
/O.CON.KLBF.SV.W.0140.000000T0000Z-200627T0100Z/
Cherry NE-
609 PM MDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN CHERRY COUNTY...

At 609 PM MDT, a severe thunderstorm was located 20 miles south of
Medicine Lake, or 34 miles northwest of Mullen, moving southeast at
10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Round Lake and Speckel Meir Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4245 10165 4257 10147 4237 10116 4217 10149
TIME...MOT...LOC 0009Z 317DEG 10KT 4243 10147 

HAIL...1.00IN
WIND...<50MPH
 
$$

Buttler
470 
WWUS53 KLBF 270018
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
618 PM MDT Fri Jun 26 2020

NEC031-270028-
/O.CAN.KLBF.SV.W.0140.000000T0000Z-200627T0100Z/
Cherry NE-
618 PM MDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4245 10165 4257 10147 4237 10116 4217 10149
TIME...MOT...LOC 0015Z 318DEG 11KT 4241 10144 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:28 PM MDT, 26 minutes earlier.

Area forecast discussion, Jun 26, 5:28 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Fri Jun 26 2020

.DISCUSSION...Issued at 311 PM CDT Fri Jun 26 2020

Visible satellite imagery depicts a dense cu field over nwrn
portions of the area this aftn, becoming increasingly congested in
time as a weak, NW-SE oriented upper disturbance approaches.
Suspect we will see initiation of a few storms here soon given
satellite characteristics. SPC mesoanalysis shows an uncapped
environment, with steep lapse rates driving moderate CAPE.
However, deep-layer shear is rather modest. Multicells with
transient supercellular characteristics will likely be the primary
mode with any storms that manage to mature, with the environment
supportive of marginally severe hail and wind, particularly with
any rotating updrafts. Lifespan of this area of convection may be
limited, as there will likely be some subsidence in the wake of
the aforementioned upper-level disturbance as it crosses the
nwrn/nrn portions of our area by mid-aftn.

More widespread convection is ongoing over sern WY/nrn CO in an
environment characterized by similar CAPE but higher shear, large
DCAPE, and high LCLs. Based on environment and CAM consensus,
expect that this will grow upscale as it approaches our
wrn/particularly swrn zones, with an MCS clipping those portions
of the area this evening. Mode will favor the potential for
primarily damaging straight-line winds, with severe hail possible
in any semi-discrete or embedded rotating updrafts. All-in-all,
convection should be rather short-lived, with the MCS crossing the
area over the span of about 4-6 hours. Potential exists for some
low clouds/fog in the wake of the MCS, but think this will be
localized at best.

More appreciable shortwave/vort max currently shown on WV imagery
near the UT/WY/ID borders is progged to slowly weaken as it moves
eastward toward the area tomorrow. Despite weakening, this
feature could provide enough lift to support additional
thunderstorm development during the aftn and evening hours,
especially over srn zones. Environment remains supportive of some
strong to severe storms, with moderate to large CAPE and marginal
deep-layer shear. In fact, could end up with a fairly similar
scenario today and tomorrow.

Trending drier and hotter later this weekend as low-to-midlevel
thermal ridging builds over the High Plains and upper trof deepens
over the wrn CONUS. Wrn trof drifts slowly eastward through early
next week, contributing to gradually increasing PoPs by Tuesday
and Wednesday. Modest differences in trof timing/tilt between
guidance limit predictability in details, but for now, looks like
best potential for appreciable QPF will be over wrn/nrn portions
of the area in closer proximity to the trof and associated upper
jet forcing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 626 PM CDT Fri Jun 26 2020

Expect some high cloudiness to build into southwestern Nebraska
this evening as thunderstorms transition east of the Rockies. A
storm or two may impact the KLBF terminal after 03z this evening.
Given the isolated nature of storms expected, will handle this
mention with a VCTS group for now. Storm are expected to remain
south of the KVTN terminal tonight. Skies will then gradually
clear overnight as storms transition east of the area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION...WFO Rapid City SD
AVIATION...Buttler
Hazardous weather outlook, Jun 26, 2:54 PM MDT, 3 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
354 PM CDT Fri Jun 26 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-272100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
354 PM CDT Fri Jun 26 2020 /254 PM MDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected again this afternoon and evening,
especially across the southern Sandhills into Chase through
Frontier counties. Some storms may be strong, possibly with
isolated severe storms. Hail and gusty winds will be the main
threats today. Also potential for heavy rainfall south of
Interstate 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Chances for isolated to scattered thunderstorms will continue
through the weekend into next week. There is a marginal risk for
severe storms across southwest Nebraska on Saturday. Severe
weather threat for the weekend remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 26, 5:30 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
530 PM MDT Fri Jun 26 2020

NEZ094-270015-
Western Cherry NE-
530 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL
615 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Medicine Lake, or 37 miles southeast of Gordon,
moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Lake and Speckel Meir Lake.

LAT...LON 4248 10171 4263 10157 4249 10116 4223 10144
TIME...MOT...LOC 2330Z 305DEG 9KT 4252 10157

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:01 PM MDTSpecial Weather StatementLBFMcPherson29 min
Jun 25, 6:06 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson54 min
Jun 25, 6:27 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker63 min
Jun 25, 6:34 PM MDTSpecial Weather StatementLBFGrant26 min
Jun 25, 6:54 PM MDTSpecial Weather StatementLBFThomas51 min
Jun 25, 7:24 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas36 min
Jun 25, 7:29 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden30 min
Jun 25, 7:41 PM MDTSpecial Weather StatementLBFGarden34 min
Jun 25, 8:04 PM MDTSpecial Weather StatementLBFBlaine26 min
Jun 25, 8:20 PM MDTSpecial Weather StatementLBFBrown, Rock40 min
Jun 25, 9:01 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock59 min
Jun 25, 9:29 PM MDTSpecial Weather StatementLBFCherry31 min
Jun 25, 10:11 PM MDTSpecial Weather StatementLBFHolt34 min
Jun 25, 11:37 PM MDTSpecial Weather StatementLBFCherry23 min
Jun 26, 5:30 PM MDTSpecial Weather StatementLBFCherry45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.